Alert archive / Arkansas / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Memphis, TN

October 8, 2007Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Oct 8, 2007, 4:35 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2007, 4:35 PM CDT (21:35 UTC)
Expired
Oct 8, 2007, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 4:39 PM CDTFLASH FLOOD4 E Downtown Memphis, TNFLOODING AT NEW ALLEN AND RANGE LINE STREETS NEAR FRAYSER...STREETS IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 082136
FFWMEG
ARC035-TNC157-090030-
/O.NEW.KMEG.FF.W.0009.071008T2135Z-071009T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT MON OCT 8 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 730 PM CDT

* AT 435 PM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3 INCHES OF RAINFALL
  HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHWEST
  MEMPHIS...MILLINGTON...MIDTOWN MEMPHIS...FRAYSER...ELLENDALE...
  DOWNTOWN MEMPHIS...BARTLETT AND WEST MEMPHIS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. REPORTS OF WATER AT LEAST 1 FOOT DEEP IN THE VICINITY 
OF NEW ALLEN AND RANGELINE ROADS HAVE BEEN RECEIVED FROM LOCAL 
TRAINED STORM SPOTTERS. ANY ADDITIONAL RAINFALL WILL AGGRAVATE 
FLOODING IN THESE AREAS...ESPECIALLY IN URBAN AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3538 8969 3509 8992 3499 9016 3500 9018
      3500 9030 3498 9032 3498 9034 3540 9000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:53 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 8, 3:53 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT MON OCT 8 2007

.DISCUSSION...

RAIN CHANCES AND FLASH FLOODING THE REST OF THIS AFTERNOON INTO
TONIGHT ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH WEDNESDAY...THEN
DIVERGE SOME...MAINLY WITH LARGE SCALE FEATURES OVER THE NORTHEAST
U.S. AND TEMPERATURES OVER THE AREA. USED A BLEND OF THEM...
GENERALLY PREFERRING THE WARMER GFS MODEL THROUGH WEDNESDAY...
THEN A ECMWF/GFS BLEND/AVERAGE TOWARDS THE END OF THE WEEK.

MADE SOME CHANGES TO THE PREVIOUS FORECAST...MAINLY TO RAISE RAIN
CHANCES THIS EVENING WEST OF THE MS RIVER AND LOWER TEMPERATURES
SLIGHTLY THURSDAY THROUGH SATURDAY.

AT 345 PM CDT ACROSS THE MIDSOUTH...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WERE OCCURRING
ACROSS EAST ARKANSAS. THE REST OF THE MIDSOUTH WAS DRY AND HOT
WITH TEMPERATURES MAINLY IN THE 88 TO 95 DEGREE RANGE. A COLD
FRONT STRETCHED FROM NEAR ST. LOUIS MO TO FORT SMITH AR.

MEMPHIS HAD AT LEAST TIED ITS ALL-TIME RECORD HIGH FOR OCTOBER
AS OF 330 PM CDT AS THE TEMPERATURE REACHED 95 AT 302 PM CDT.
THIS ALSO SET A NEW DAILY RECORD. THE DAILY RECORD OF 89 HAS BEEN
TIED AT JACKSON AS WELL.

THROUGH 9 PM CDT TONIGHT...FLASH FLOODING IS THE MAIN CONCERN
OVER EAST ARKANSAS WITH NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL. DOPPLER RADAR INDICATED THAT OVER
4 INCHES HAS FALLEN JUST SOUTH OF JONESBORO AS OF 345 PM CDT.
AN ADDITIONAL 1 TO 3 INCHES ARE POSSIBLE IN THESE AREAS...MAINLY
BEFORE 7 PM CDT. SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS
AREAS MAINLY WEST OF THE MS RIVER BEFORE DISSIPATING. SOME OF
THIS ACTIVITY WILL MOVE EAST OF THE RIVER.

AFTER 9 PM CDT...CLOUDY CONDITIONS WITH SCATTERED SHOWERS AND
STORMS CAN BE ANTICIPATED...THOUGH COVERAGE WILL SIGNIFICANT
DIMINISH WITH THE LOSS OF DAYTIME HEATING AND WEAKER WINDS OVER
THE AREA. LOWS WILL REMAIN ON THE WARM SIDE...MAINLY 65 TO 70.
SOME CLEARING MAY OCCUR ACROSS NE AR AND THE MO BOOTHEEL LATE AS
THE COLD FRONT MOVES THROUGH.

TUESDAY...THE COLD FRONT WILL MOVE DURING THE MORNING HOURS...
BRINGING DRIER CONDITIONS AND COOLER NORTH WINDS. KEPT LOW RAIN
CHANCES ALONG AND SOUTH OF INTERSTATE 40 DURING THE MORNING HOURS.
MOST AREAS WILL BE PARTLY TO MOSTLY SUNNY BY AFTERNOON. HIGHS WILL
BE IN THE 80S.

TUESDAY NIGHT AND WEDNESDAY...DRY AND MOSTLY CLEAR CONDITIONS CAN
BE EXPECTED. BELIEVE WEDNESDAY WILL BE WARMER THAN MODELS INDICATE
WITH ABUNDANT SUN AND MIXING...WHICH MAY MAKE THINGS A BIT BREEZY.
FIRE DANGER WILL BE HIGH ON WEDNESDAY WITH LOW RELATIVE HUMIDITY
VALUES AND THESE BREEZY CONDITIONS...THOUGH RED FLAG CONDITIONS
ARE NOT ANTICIPATED.

WEDNESDAY NIGHT THROUGH MONDAY...A DRY COOLER PATTERN CAN BE
EXPECTED ACROSS THE MIDSOUTH. LATEST MODELS DIFFER WITH THE
EXACT PLACEMENT OF A COLD UPPER LOW OVER THE NE U.S.
REGARDLESS...TEMPERATURES WILL BE CONSIDERABLY COOLER...MORE
TYPICAL OF OCTOBER WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE
45 TO 55 DEGREE RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  83  61  84 /  40  20   0   0
MKL  65  82  52  83 /  40  20   0   0
JBR  65  82  55  81 /  60  10   0   0
TUP  69  87  57  86 /  20  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Oct 8, 12:49 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT MON OCT 8 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1249 PM CDT MON OCT 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1 TO 3 INCHES
OF RAINFALL...GUSTY WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE POSSIBLE WEST OF A PARIS TENNESSEE
TO NEW ALBANY MISSISSIPPI TO CHARLESTON MISSISSIPPI LINE THROUGH
7 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON IN THE
AREAS MENTIONED ABOVE IF A STORM OR TWO BECOMES SEVERE OR PRODUCES
LOCALIZED FLOODING.

MBS

In the hours before

Special weather statement, Oct 8, 1:01 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 PM CDT MON OCT 8 2007

ARZ009-018-026-081830-
CRAIGHEAD AR-CLAY AR-GREENE AR-
101 PM CDT MON OCT 8 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS LOCATED
FROM FONTAINE TO BAY AT 101 PM CDT...MOVING NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.  SOME AREAS MAY RECEIVE UP TO AN INCH OF RAIN.

PEOPLE IN CLAY...CRAIGHEAD AND GREENE COUNTIES...INCLUDING THE CITIES
OF BAY...BONO...BROOKLAND...JONESBORO...LAKE CITY...MARMADUKE...
PARAGOULD AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY..

TLSJR
Special weather statement, Oct 8, 1:48 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT MON OCT 8 2007

ARZ009-018-MOZ113-081915-
CLAY AR-GREENE AR-DUNKLIN MO-
148 PM CDT MON OCT 8 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED OVER LAFE AT
148 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.  RAINFALL AMOUNTS OF OF OVER 1 INCH
ARE POSSIBLE.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES
OF CAMPBELL...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS
STORM CLOSELY.

TLSJR
Local storm report, Oct 8, 3:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT MON OCT 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
10/08/2007                   CRAIGHEAD          AR   LAW ENFORCEMENT

            SOME ROADS ON SOUTH END OF TOWN FLOODING...AND CARS
            STALLING DUE TO RISING WATER

0325 PM     FLASH FLOOD      GREENFIELD              35.68N 90.72W
10/08/2007                   POINSETT           AR   PUBLIC

            WATER STARTING TO COME INTO BUILDING AT THE DELTA AND
            PINELAND COMPANY. HIGHWAY 1 TOTALLY COVERED WITH WATER.

0340 PM     FLASH FLOOD      2 SSE JONESBORO         35.80N 90.67W
10/08/2007                   CRAIGHEAD          AR   PUBLIC

            FLOODING NEAR SOUTH RIDGE FIRE DEPT...HWY 158 EAST OF HWY
            163

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:57 PM CDTFlash Flood WarningMEGCraighead, Poinsett3 hr
Oct 8, 3:29 PM CDTFlash Flood WarningMEGCraighead3 hr
Oct 8, 4:08 PM CDTFlash Flood WarningMEGGreene, Lawrence3 hr
Oct 8, 4:57 PM CDTFlash Flood WarningMEGCrittenden3 hr

Nearby

Flash Flood Warnings in Arkansas, 2007Flash Flood Warnings in Tennessee, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.